Missouri, 2002

Damaging Winds in Missouri, October 2, 2002

October 2, 2002 · NWS EAX · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 2, 2:36 PM CST, 18 minutes earlier.

Area forecast discussion, Oct 2, 2:36 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT WED OCT 2 2002

FORECAST PROBLEMS FOR THIS PACKAGE WILL INCLUDE...BUT NOT BE
LIMITED TO...PRECIP AND TEMPERATURES THROUGH FRIDAY MORNING.  A
LARGE WEST COAST TROUGH HAS DEPOSITED A CUTOFF LOW OVER THE SOUTH
END OF THE GREAT BASIN.  A COLD FRONT IS LINGERING AROUND
KIRKSVILLE...TO SOUTH OF KANSAS CITY...INTO CENTRAL OKLAHOMA.  USED
THE PRESSURE FIELD TO REFINE THE POSITION OF THE FRONT AS THE
OUTFLOW FROM THE THUNDERSTORMS HAVE CONFUSED THE SURFACE WIND
FIELD.  THE FRONT HAS BEEN SLOW TO MOVE SOUTH AS THE UPPER LEVEL
FLOW HAS BEEN PARALLEL TO THE FRONT ALL DAY.  SHOWERS AND
THUNDERSTORMS HAVE BEEN PROPAGATING ALONG THE FRONT ALL DAY AS SMALL
SHORT WAVES GET KICKED OUT FROM THE CUTOFF AND MOVE NORTHEAST ALONG
THE BOUNDARY.

FOR TONIGHT...THE FRONT SHOULD SETTLE IN CENTRAL MISSOURI AS
OVERNIGHT CONVECTION HELPS DRAW THE FRONT SOUTH.  GOOD THETA E
ADVECTION AND A LOW LEVEL JET WOULD POINT AT THE BEST CONVECTION
FIRING IN CENTRAL KANSAS AND MOVING EAST OVER NIGHT NORTH OF THE
FRONT.  FOR THURSDAY THE MODELS ARE IN GENERAL AGREEMENT THAT THE
CUTOFF LOW WILL BEGIN TO EJECT THROUGH THE SOUTHERN HIGH PLAIN
STATES.  A STRONG SOUTHERLY FLOW WILL RESULT FROM THE EJECTING SHORT
WAVE WHICH WILL MOVE THE OVERNIGHT COLD FRONT NORTH DURING THE DAY
AS A WARM FRONT.  WITH THE STRONG WARM AIR ADVECTION OCCURRING AS
THE FRONT IS PUSHING NORTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO FIRE ALONG THE FRONT THROUGHOUT THE DAY THURSDAY.  GOING INTO
THURSDAY NIGHT THE ETA MODEL INDICATES THAT A STRONG +50KT LOW LEVEL
JET WILL FORM AND HIT THE WARM FRONT ALONG THE KANSAS/MISSOURI
BORDER.  THIS COULD ORGANIZE THE ACTIVITY INTO SEVERE STORMS WITH
HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREAT.  BY FRIDAY THE
LOW WILL HAVE LIFTED TO THE NORTHEAST BRINGING A STRONG COLD FRONT
THROUGH THE REGION WHICH WILL TAKE OUR CHANCES OF RAIN WITH IT.

IN THE EXTENDED...AVN MODEL SHOWS ANOTHER SERIES OF SHORT WAVES MOVE
INTO THE NORTHERN STREAM OVER THE WEEKEND.  CURRENT MODEL RUNS
SUGGEST THAT THE SHORT WAVES WOULD TRY TO CARVE A TROUGH THROUGH THE
MIDWEST.  MY THINKING IS THAT THE TREND WILL BE MORE TOWARDS ANOTHER
CUTOFF LOW FORMATION IN THE FOUR CORNERS REGION.  WITH THIS IN MIND
HAVE A BUMPED TEMPERATURES FOR SATURDAY AND SUNDAY SOME AS A MORE
SOUTHERLY FLOW IS ANTICIPATED.  OTHER THAN THE WEEKEND TEMPERATURE
TWEAK...I THE GOING EXTENDED FORECAST LOOKS GOOD.

400 AM...

FORECAST CONCERNS APPEAR TO PINNING DOWN AREAS OF GREATEST THREAT OF
PRECIPITATION NEXT COUPLE OF DAYS. UPPER TROF OVER GREAT BASIN
HANDLED SIMILAR BY MODELS WITH UPPER TROF TO ENTER CENTRAL PLAINS
ON THURSDAY AND EARLY FRIDAY. MEANWHILE...COLD FRONT HAS ENTERED
EXTREME NORTHWEST MISSOURI. FRONT IN COMBINATION WITH SHORTWAVE TROF
ENTERING HIGH PLAINS WAS TRIGGERING AREA OF SHOWERS AND
THUNDERSTORMS FROM NEBRASKA SOUTHWEST TO TEXAS PANHANDLE. MODELS
SEEMED TO HAVE PICKED UP FAIRLY WELL WITH THIS DEVELOPING
SCENARIO...BUT PERHAPS A LITTLE TOO SLOW ON ITS EASTWARD
PROGRESSION. EXPECT AREA OF SHOWERS AND THUNDERSTORMS TO PROGRESS
EAST THROUGH INTO THE CWA TODAY...MAINLY THE NORTHERN 2/3RDS. COLD
FRONT WILL AID IN THE CONVECTIVE DEVELOPMENT DURING THE AFTERNOON
HOURS IN THE SOUTHERN ZONES. NGM/ETA SIMILAR WITH THE TIMING OF
THE FRONT AND EXPECT THE FRONT TO REACH DMO DURING THE EVENING HOUR.

EXPECT THE FRONT TO BECOME STATIONARY TONIGHT WITH SOUTHWESTERLY
UPPER FLOW TO CONTINUE. AS PER ETA GRIDS...MODERATE ISENTROPIC
UPGLIDE DEVELOPS ACROSS THE SOUTHERN AND CENTRAL ZONES ON THE
305-310 THETA SURFACES WITH PRECIPITABLE WATER VALUES FROM 1.7 TO
1.9 INCHES. WILL MENTION THE POTENTIAL FOR HEAVY RAINFALL. THE
ISENTROPIC LIFT SHARPLY DIMINISHES ACROSS THE NORTHERN
ZONES...HOWEVER...THE NGM SUGGEST THE ISENTROPIC LIFT EXTENDS
FURTHER NORTH INTO THE NORTHERN ZONES. CANNOT COMPLETELY DISCOUNT
THE NGM AND WILL HOLD A CHANCE OF PRECIPITATION FOR THE NORTHERN
ZONES TONIGHT.

AS THE UPPER LOW OVER THE GREAT BASIN BEGINS TO LIFT NORTHEAST ON
THURSDAY...THE ISENTROPIC LIFT BEGINS TO SHIFT NORTH IN RESPONSE.
WILL SHIFT HIGHEST PRECIPITATION CHANCES TO NORTHERN ZONES AS A
RESULT. THE COLDER AIR WILL ALSO BEGIN TO BECOME MORE SHALLOW WITH
THE FRONT IN SOUTHERN MISSOURI TO BEGINNING ITS SLOW RETREAT NORTH.
BY THURSDAY NIGHT...THE UPPER TROF APPROACHES WITH THE NEXT THREAT
OF THUNDERSTORMS. MADE SOME CHANGES TO FRIDAY...AS IT APPEARS THE
THREAT OF THUNDERSTORMS WILL END FRIDAY MORNING IN WESTERN ZONES.
AS FAR AS TEMPERATURES ARE CONCERNED. EXACT PLACEMENT OF FRONT
MAKING TEMPERATURE FORECASTING TRICKING...BUT OVERALL LEANING TOWARD
ETA MOS.

DB

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Oct 2, 11:55 AM CST, 2 hours 59 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

* HAZARDS EXPECTED...
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL FROM LATE AFTERNOON ON THURSDAY THROUGH THURSDAY NIGHT. AREAS
THREATENED INCLUDE LOCATIONS TO THE NORTHWEST OF A LINE FROM MOUND
CITY KANSAS TO KIRKSVILLE MISSOURI.

.DAY ONE...
NO SEVERE WEATHER EXPECTED BUT SOME STORMS MAY PRODUCE HEAVY RAIN.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT BUT MAY BE REQUIRED ON
THURSDAY.

.DAYS TWO THROUGH SEVEN...
SEE HAZARDS EXPECTED REFERENCED ABOVE.

DISCUSSION: A COLD FRONT WILL MOVE INTO CENTRAL MISSOURI BY TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE OCCURRING ALONG AND BEHIND THIS
FRONT. AREAS OF HEAVY RAIN MAY SET UP JUST NORTH OF THE FRONT
OVERNIGHT AND INTO THURSDAY MORNING...MAINLY FROM AROUND KANSAS CITY
AND ST JOSEPH...NORTHEAST TO BETWEEN KIRKSVILLE AND MOBERLY
MISSOURI. THURSDAY AFTERNOON...THE COLD FRONT WILL JUMP NORTH AS A
WARM FRONT...AND AS THIS OCCURS STRONG TO POSSIBLY SEVERE
THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT.  LATE THURSDAY NIGHT AND
INTO FRIDAY MORNING...AS A STRONG UPPER LEVEL SYSTEM SWINGS THROUGH
THE CENTRAL PART OF THE COUNTRY...A SQUALL LINE OF STORMS MAY MOVE
THROUGH NORTHEAST KANSAS AND THE NORTHWEST CORNER OF
MISSOURI...MAINLY NORTH OF KANSAS CITY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

PC

The radar

The Pleasant Hill radar (KEAX), 63 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
October 2, 2:54 PM CST
Where
Johnson County, (Szl)whiteman Afb
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.717, -93.550

Thunderstorm Wind, Johnson

When
October 2, 2:55 PM CST
Where
Johnson County, 3 mi N of Warrensburg
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -93.750

Roof and gutter damage to mobile homes.

Thunderstorm Wind, Pettis

When
October 2, 3:02 PM CST
Where
Pettis County, 1 mi W of La Monte
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -93.450

6 inch diameter tree down.

Thunderstorm Wind, Pettis

When
October 2, 3:10 PM CST
Where
Pettis County, 1 mi NW of Sedalia
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -93.250

Large tree limbs up to 12 inches in diameter reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320277, 5320278, 5320279, 5320280.